North Carolina, 2002

Damaging Winds in North Carolina, November 11, 2002

November 11, 2002 · NWS RAH · 12 events in 10 counties and zones

12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 11, 2:54 AM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Nov 11, 2:54 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD TORNADO WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
145 AM EST MON NOV 11 2002

...TORNADO WATCH FOR NW PIEDMONT...

STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE MORNING THROUGH
EARLY AFTERNOON. THE WEATHER ASSOCIATED WITH THE FRONTAL SYSTEM
COULD BE QUITE ACTIVE...TEMPERATURES WILL REACH INTO THE 70S WITH
DEWPOINTS IN THE MID AND UPPER 60S.

ONCE THE THIS SYSTEM MOVES THROUGH...LOW PRESSURE AREAS WILL MOVE
ALONG THE FRONT...THUS THE CHANCE OF RAIN WILL CONTINUE INTO TUESDAY
AND WEDNESDAY. THE RAIN DURING THIS PERIOD COULD BE HEAVY WITH THE
PERSISTENT NORTHEAST FLOW OFF THE ATLANTIC.

DRY AIR WILL WORK INTO THE AREA FROM THE WEST LATE WEDNESDAY INTO
EARLY THURSDAY.

THE CURRENT FORECAST HAS A GOOD HANDLE ON CURRENT TREND...HIGH
PROBABILITY TODAY AND TONIGHT STATEWIDE...THEN TAPERING OFF IN THE
WEST WITH HIGHER POPS IN THE EAST TUESDAY THROUGH WEDNESDAY.

.RAH...TORNADO WATCH NW PIED AND SRN PIED.

RHJ
Hazardous weather outlook, Nov 11, 5:50 AM EST, 1 hour 40 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
550 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING OVER THE
NORTHEAST PIEDMONT AND THE SOUTHERN PIEDMONT. THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE
A POSSIBILITY.

.SPOTTER CALL TO ACTION STATEMENT...

GREENSBORO SKYWARN SPOTTER ACTIVATION IS REQUESTED.

.DAYS TWO THROUGH SEVEN...

ENTER DETAILS HERE...

In the hours before

Special weather statement, Nov 11, 6:16 AM EST, 1 hour 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112314-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE
616 AM EST MON NOV 11 2002

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA MONDAY...

...THERE IS A RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS
OVER ALL OF CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON...

SKYWARN SPOTTERS...
NETWORK ACTIVATION IS REQUESTED IN ALL LOCATIONS

SYNOPSIS...A STRONG COLD FRONT ACCOMPANIED BY VERY STRONG WINDS
ALOFT WILL MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS MORNING AND
THIS AFTERNOON. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RHJ
Special weather statement, Nov 11, 6:16 AM EST, 1 hour 14 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-112314-

SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPE OF RISK...
NATIONAL WEATHER SERVICE
616 AM EST MON NOV 11 2002

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA MONDAY...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS OVER ALL OF CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON...

SKYWARN SPOTTERS...
NETWORK ACTIVATION IS REQUESTED IN ALL LOCATIONS

SYNOPSIS...A STRONG COLD FRONT ACCOMPANIED BY VERY STRONG WINDS
ALOFT WILL MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS MORNING AND
THIS AFTERNOON. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RHJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
November 11, 7:30 AM EST
Where
Forsyth County, Winston Salem
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
36.100, -80.250

Trees were blown down on Glenn High Road and Salem Chapel Road.

Thunderstorm Wind, Moore

When
November 11, 8:55 AM EST
Where
Moore County, Carthage
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.350, -79.417

Trees and powerlines were blown down.

Thunderstorm Wind, Richmond

When
November 11, 9:00 AM EST
Where
Richmond County, Ellerbe
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.067, -79.783

Trees were blown down just north of Ellerbe.

Thunderstorm Wind, Lee

When
November 11, 9:30 AM EST
Where
Lee County, Tramway
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -79.233

Trees and powerlines were blown down near South Plank Road and Highway 15-501.

Thunderstorm Wind, Hoke

When
November 11, 9:30 AM EST
Where
Hoke County, 8 mi NW of Raeford
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.067, -79.317

Trees were blown down along Highway 211.

Thunderstorm Wind, Wake

When
November 11, 10:00 AM EST
Where
Wake County, 6 mi S of Rolesville
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.833, -78.467

Several trees were blown down.

Thunderstorm Wind, Cumberland

When
November 11, 10:15 AM EST
Where
Cumberland County, 6 mi SW of Godwin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.150, -78.767

Trees were blown down near Smithfield Road and Highway 82.

Thunderstorm Wind, Johnston

When
November 11, 10:15 AM EST
Where
Johnston County, Clayton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.650, -78.467

Trees were blown down on Winston Road.

Thunderstorm Wind, Sampson

When
November 11, 10:25 AM EST
Where
Sampson County, Clinton
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.000, -78.333

Several trees were blown down on State Road 1317.

Thunderstorm Wind, Wayne

When
November 11, 11:00 AM EST
Where
Wayne County, 7 mi N of Goldsboro
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.483, -77.983

Trees and powerlines were blown down, and a tree fell onto a car.

Thunderstorm Wind, Sampson

When
November 11, 11:05 AM EST
Where
Sampson County, 7 mi N of Clinton
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.100, -78.333

Several trees were blown down along State Road 1627.

Thunderstorm Wind, Wayne

When
November 11, 11:20 AM EST
Where
Wayne County, 5 mi SE of Goldsboro
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.333, -77.917

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323302, 5323303, 5323304, 5323305, 5323306, 5323307, 5323308, 5323309, 5323310, 5323311, 5323312, 5323313.